Tennessee, 2003

Flash Flooding and Hail in Tennessee, April 29, 2003

April 29, 2003 · NWS OHX · 14 events in 10 counties and zones

12 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 29, 1:00 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 29, 1:00 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT TUE APR 29 2003

CURRENT SURFACE ANALYSIS SHOWING QUASI-STATIONARY BOUNDARY UP ACROSS
THE SOUTHERN OH VALLEY...WITH VERY WEAK TROF AXIS HOLDING NEAR THE
KY/TN BORDER. ONLY ISOLATED CONVECTION OCCURRING ACROSS THE REGION.

WEAK TROF AXIS JUST NEAR THE CWA LOOKING TO FILL TONIGHT AS OH VALLEY
BOUNDARY BECOMES BETTER DEFINED AND SLIPS FURTHER NORTH. UL FORCING
ACROSS THE AREA REMAINS WEAK...AND WITH MORE FAVORABLE LL CONVERGENCE
SHIFTING NORTHWARD AS WELL...CONVECTION TONIGHT MOST LIKELY TO STAY
ISOLATED IN NATURE. PLAN ONLY SMALL POPS TONIGHT.

NOT REALLY A WHOLE LOT OF CHANGE IN THE PICTURE FOR THE REMAINDER OF
THE NEAR TERM. BERMUDA TYPE HIGH BECOMES DOMINANT AT LLS WHILE ULS
PUSH MAIN STORM TRACK WELL NORTH AND WEST OF THE MID-SOUTH. THUS
EXPECT MORE WARM SECTOR TYPE ISOLATED-SCATTERED CONVECTION THROUGH
THURSDAY. PLAN TO LEAVE POPS OUT ALTOGETHER WEDNESDAY NIGHT AT THIS
TIME.

BNA BB 062/086 063/085 062 2213
CSV BB 057/080 059/078 058 2313

07
.BNA...NONE.
Hazardous weather outlook, Apr 29, 4:30 AM CST, 11 hours 20 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AS THE ATMOSPHERE BECOMES MORE UNSTABLE...THE CHANCES FOR
CONVECTIVE WEATHER WILL INCREASE. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE WEEK...BUT THE BEST CHANCE FOR CONCENTRATED
THUNDERSTORM ACTIVITY WILL BE WITH A FRONTAL PASSAGE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GIRODO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 2 flash flood. Local standard time, as filed.

Hail, Dickson

When
April 29, 3:50 PM CST
Where
Dickson County, 4 mi S of Dickson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.033, -87.383

Penny size hail observed.

Hail, Hickman

When
April 29, 3:50 PM CST
Where
Hickman County, 8 mi NE of Centerville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.867, -87.367

Spotter reported dime size hail.

Hail, Maury

When
April 29, 4:10 PM CST
Where
Maury County, Mt Pleasant
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.533, -87.200

Public report of nickel size hail.

Hail, Hickman

When
April 29, 4:41 PM CST
Where
Hickman County, 5 mi NE of Centerville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.833, -87.400

Spotter reported dime size hail.

Hail, Wilson

When
April 29, 5:06 PM CST
Where
Wilson County, 5 mi W of Lebanon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -86.383

Sheriff's office reported penny size hail.

Hail, Sumner

When
April 29, 6:18 PM CST
Where
Sumner County, Gallatin
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.400, -86.450

NWS employee reported hail the size of quarters.

Hail, Lewis

When
April 29, 6:21 PM CST
Where
Lewis County, 5 mi SE of Hohenwald
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.500, -87.500

Spotter reported hail the size of golf balls at intersection of Highway 20 and Natchez Trace Pkwy.

Hail, Lawrence

When
April 29, 6:39 PM CST
Where
Lawrence County, 12 mi N of Lawrenceburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -87.333

THP reported nickel size hail.

Hail, Sumner

When
April 29, 6:40 PM CST
Where
Sumner County, Bethpage
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.483, -86.317

Spotter reported penny size hail near Bethapage on U.S. Highway 31E.

Flash Flood, Maury

When
April 29, 7:55 PM CST to 11:00 PM CST
Where
Maury County, 3 mi S of Columbia
Reported by
EMERGENCY MANAGER
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

EMA reported several roads closed in the southern part of the county due to high water.

Flash Flood, Lewis

When
April 29, 8:00 PM CST to 11:00 PM CST
Where
Lewis County, 14 mi SE of Hohenwald
Reported by
DEPT OF HIGHWAYS
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

TDOT reported a bridge washed out, and homes threatened by high water in the West Fork area.

Hail, Overton

When
April 29, 8:25 PM CST
Where
Overton County, Hanging Limb
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.233, -85.167

Quarter size hail reported.

Hail, Benton

When
April 29, 8:40 PM CST
Where
Benton County, 10 mi S of Camden
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.900, -88.100

Golf ball size hail reported.

Hail, Houston

When
April 29, 9:25 PM CST to 9:30 PM CST
Where
Houston County, 8 mi SE of Erin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.233, -87.600

Public report of nickel size hail that lasted several minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350314, 5350396, 5350395, 5350315, 5350394, 5350316, 5350317, 5350319, 5350318, 5350391, 5350393, 5350313, 5350312, 5350392.